Jump to content

Vitamin D Deficiency


Pianist
 Share

Recommended Posts

After 2 years of tests, upon tests and a dozen doctors, my endocrinologist says I got half of the normal Vitamin D. She doesn't seem to think that it would cause all of the symptoms I'm having. It's strange because I'm outside more than most people, and I eat a good diet. Anyway.. does anyone here have that? and know what they effect of that would be? What exactly does "half normal" mean?

Symptoms: 24 hour migraines, severe dry eye + internal eye pain, major cognitive impairment, waking up feeling very dehydrated, dizziness.

BTW: He gave me a prescription for 50,000 units(?) of Vit D once a week.

Link to comment
Share on other sites

If you do a search on vitamin D in this forum, you'll come up with a lot of posts!!!

For some reason, vitamin D deficiencies seem to be quite common among patients with dysautonomia. As far as I know, this was a relatively new discovery, and I imagine they're still looking into the implications. No one has tried to suggest that it causes our symptoms, but I don't suppose it would help the allover wellbeing. If you asked me, I would suppose that since we are supposed to manufacture vitamin D through sun exposure, there's likely an autonomic connection in their that for some reason makes it difficult. Also, since studies show that most, though definitely not ALL, of us are of northern european ancestry, there's genetic implication in there... and as far as I know this does not necessarily include the post-viral crowd... and since light skin is supposed to facilitate vitamin D manufacture by letting us absorb the sun's rays, maybe it's more of a problem in this crowd.

Anyway, that's just my guess. I know that I'm more often indoors than I used to be, and this probably doesn't help, too! I just make sure to take my vitamins. ;)

Link to comment
Share on other sites

Hi.

Yeah, it sure seems like lots of us are low in Vit. D. I have heard lots of talks about it and what is said is that your ability to manufacture D depends on lots of factors.

Your cholesterol level needs to be high enough. It has to be near summer and near the middle of the day for the right rays to penetrate the atmosphere. You cannot be wearing the usual form of sunblock or your skin will not get the right UV rays to our skin. There is more but I forget at the moment.

OLL

Link to comment
Share on other sites

It's been 2 days since taking the Vit D suppliment and many of my symptoms are disappearing. I'm keeping my fingers crossed. Even if this is it.. the question remains why was I hugely deficient in Vit D (I'm outside alot and eat a good diet. Also, Vit D isn't supposed to have much to do with the major symptoms I;ve been experiencing (although I've read some research that says Vit D has to do with your nervous and immune systems.)

Link to comment
Share on other sites

I think it all has to do with blood flow...like the same kind of "deconditioning" we can plainly observe in our muscles might be occuring in its own way in other systems within our bodies...bones, brain, etc. My doc didn't test my VD, but suggested that my bones were "probably" weak just like my muscles, although it was not as easily observable, and prescribed something like 4,000 units/day. I have pill problems, so I just take Flintstones kids' stuff...and try to get some sun sometimes. The thing bones, however, is that even if your blood stream is full of the right chemicals, it won't enter your bones without pressure and stim to the bones through vibration related to walking. That's a factoid from my nutrition class....

Um....your "symptoms" that are disappearing after 2 days on VD....I'm guessing that's not a bone thing, huh? What are you taking VD for?

Link to comment
Share on other sites

I sorry I am just adding in now, but I also last month just found out that I have a vit. d problem. I scored a 9 when it sould be 25 or above. My Lymes doctor wanted me to be above a 35. I am taking 4,000 units a day. So far I have not notcied much, but I am hoping over time it will. I am having the blood worked check again next month so we will see.

I have also notice that there was alot of people on here that do have vit. D problems, so I am thinking it one more thing that may go along with dysautonomia too.

Link to comment
Share on other sites

I tested at at 0 for Vit D a few weeks ago and am on 50,000 units 2 week now for 2 mos.

It was Dr. Grubb who suggested that I get my D levels checked due to my constant leg weakness. Of course my primary care doctor did the rolling her eyes and sighing thing when I told her I wanted my D checked then insisted it was a lab error that one of my levels was 0...so upon rechecking (months later) I was in fact deficient. I am seeing Grubb in a few weeks and will ask more about this...though I also think he said 50% of women are D deficient and since POTS effects women 5:1 it may be part of it...

Link to comment
Share on other sites

I had also come up low normal,,about 22 on the scale of a ref range of 20-100.

I took a supplement and got it up to 64, noticed no difference in symptoms though.

I also come up below normal on RBC magnesium but can't get that number to go up at all.

Glad to hear you are improving, I hope it continues. ;)

Link to comment
Share on other sites

My vitamin D was 13. The endo said it was half normal, which isn't really accurate. Normal is from 32-100. So it's actually 20% of the middle of that range (66%). He said "sorry we can't find the answer to your problems.. the vit D is more of a long term thing having to do with your bones". Since then all of my symptoms are disappearing. So, it's possible they have found it by accident without realizing it. Scary. By they way, I researched it and new research shows vit D is also a hormone and supports your immune system - and actually tells cells what to become. In my case it looks like it was creating autoimmune like problems.. my immune system attacking my tear glands.

Also, as a side note. If this is truly the problem, then the ramifications are startling. I almost very easily ended up on a laundry list of meds.. Lexipro, Ambien, Florinef, Desmopressin, Lorazepam, Restasis, punctal plugs in top and bottom tear ducts.. and still feeling miserable with the meds doing God knows what.. I wonder how many people are out there who have something as simple as a vitamin deficiency and are on a bunch of medicines causing a ton of side effects and don't even know. Wow.

Link to comment
Share on other sites

The Functional Medicine community likes to see D levels closer to 80 for optimal function. Because it used to be considered toxic due to lack of knowledge of its importance, many doctors are still a little cautious and try to stay in the lower end of normal. Levels like 9 or 13 are not uncommon, but you may feel a whole lot better getting the levels up.

Just a FYI.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...